As opiate based drug overdose contributes largely to the number of
deaths resulting directly from illegal drug use, it is important to
be able to recognise the symptoms of overdose which can differ
tremendously depending upon which type of drug has been taken. For
cocaine or crack cocaine overdose may cause high blood pressure
and heart attack whilst depressant drugs such as
heroin, sleeping pills or tranquilizers can cause very low blood
pressure and coma.
Please note - If you are concerned that someone
is currently experiencing drug overdose please call your
emergency medical services immediately. In the UK, call 999.
In the USA call 911.
The main cause of death resulting from overdoses of opiate type
drugs such as heroin, morphine or codeine is ‘depressed’ breathing
(slow, shallow breathing which can potentially lead to
unconsciousness and subsequent death) which is caused by a lack of
oxygen reaching the body.
Opioids suppress activity in the brain causing the body to lose its
ability to react to the chemical changes (such as harmful levels of
carbon dioxide) which would usually trigger the mechanisms
responsible for breathing.
Depressed breathing can also cause excess fluid in the lungs which
is called pulmonary oedema. This can happen either gradually or else
so quickly that this in itself can be a direct cause of death.
If someone has taken an overdose of an opiate drug, it is probable
that the pupils of their eyes will contract and become like
pinpoints and that they will be displaying extreme lethargy if not
already in a coma. Prolonged depressed breathing may result in
extremely low blood pressure and dilated (enlarged) pupils. Quickly
restoring their ability to breathe properly is the key to their
resuscitation and ultimately their survival. It is for this reason
that it is particularly dangerous when a person is alone as there is
no-one there to summon help on their behalf when they fall into a
state of unconsciousness.
Whilst it is true that drug users can develop a ‘tolerance’ to many
effects of the opioid drugs they are regularly taking, developing a
tolerance to respiratory depression is a much slower process and
even heavy or prolonged use does not mean that the drug taker is any
less susceptible to falling victim to a death caused by depressed
In a clinical environment, medical staff can administer an antidote
to heroin overdose. This drug is called naloxone and is an
opiate antagonist. This means that the drug replaces the
opiates which are bound to receptors in the person's brain.
This causes instant withdrawal, but prevents the respiratory
suppression caused by the opiate overdose.
Opiate Addiction and Opiate Withdrawal Symptoms
When addicted to opiates, such as heroin, the drug must be taken
regularly or else withdrawal symptoms will begin - hence the
addiction. Such symptoms of withdrawal can include mood
swings, irritability, head aches, nausea, cramps, sweating,
trembling and more. Whilst extremely unpleasant, opiate
withdrawal is not fatal. It is opiate drug overdose which is
responsible for the most drug related deaths.
Cold Turkey - another name for opiate withdrawal
When someone is experiencing the withdrawal symptoms of a lack of
heroin or other opiates, this is commonly referred to as going "cold
Types of Opiates
There are a number of different types of opiate based drugs.
These include both illegal drugs such as heroin and opium, along
with prescription opiates such as morphine and dyhydrocodeine, and
over-the-counter opiates such as codeine. Visit our
reacting opiates page for more information.
How long do opiates stay in your system?
Opiates are typically detectable in a person's urine for 2-4 days,
perhaps as long as 5 days at the outside. This is based upon
the standard cut-off level of 300ng/ml used in Europe. In the
USA, where a 2000ng/ml level is commonly used, this retention time
is slightly less. Opiates in urine are detectable for a much
shorter time than in hair. Hair testing can detect opiate
abuse for months after use - dependent on the length of the person's
If you are interested in drug test kits to detect opiates or other
drugs, please visit our
drug tests FAQ page, our
page or our
drug test kits page.
Support for Drug Users / Families Coping with Opiate Addiction
If you require any further information on drug overdose or opiate
withdrawal and addiction, you can
advice regarding all aspects of drugs and alcohol addiction in
confidence and anonymously.
The free and
confidential FRANK helpline, also found online at
www.talktofrank.com, aims to support families as well as users and
contains an A – Z of drugs, FAQ sections, details of where to find
support, etc. Drug-Aware were recently added to the talktofrank
database as a useful resource for their website visitors. Visit
our listing on talktofrank.
If you need further
help / support:
In the UK, I would advise you to call Talk To Frank, the Government
funded drugs / alcohol helpline on 0800 77 66 00 or
In the USA, I would suggest you call Addiction Search toll free on
http://www.addictionsearch.com for someone to steer you in the
Some parents may
buy home drug tests as the first step towards regaining some
control over their child’s drug and alcohol abuse / addiction.
Please note - If you are concerned that someone is
currently experiencing drug overdose please call your emergency
medical services immediately. In the UK, call 999. In the
USA call 911.
Your Shopping Experience with us is Secure: